Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 4, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at May 25, 2021, 7:30 PM EDT for Baraga County, Houghton County, Marquette County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2021, 7:30 PM EDT (23:30 UTC)
- Expired
- May 25, 2021, 8:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Baraga County, MI, Houghton County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 76 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:53 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
868
WUUS53 KMQT 252330
SVRMQT
MIC013-061-103-260000-
/O.NEW.KMQT.SV.W.0004.210525T2330Z-210526T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
730 PM EDT Tue May 25 2021
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Northwestern Marquette County in north central Upper Michigan...
Northeastern Houghton County in western Upper Michigan...
Northern Baraga County in north central Upper Michigan...
* Until 800 PM EDT.
* At 730 PM EDT, severe thunderstorms were located along a line
extending from near Chassell to Baraga, moving northeast at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Skanee around 745 PM EDT.
Other locations in the path of these severe thunderstorms include The
Huron Islands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4738 8784 4732 8783 4727 8788 4716 8813
4703 8818 4703 8797 4697 8780 4672 8777
4669 8854 4707 8851 4722 8820 4722 8816
4725 8813
TIME...MOT...LOC 2330Z 241DEG 52KT 4702 8847 4679 8849
HAIL...0.75IN
WIND...70MPH
$$
BW1 follow-up statement
414
WWUS53 KMQT 252350
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
750 PM EDT Tue May 25 2021
MIC013-061-103-260000-
/O.EXP.KMQT.SV.W.0004.000000T0000Z-210526T0000Z/
Marquette MI-Houghton MI-Baraga MI-
750 PM EDT Tue May 25 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARQUETTE...
NORTHEASTERN HOUGHTON AND NORTHERN BARAGA COUNTIES WILL EXPIRE AT 800
PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Upper and western Upper Michigan.
LAT...LON 4738 8784 4732 8783 4727 8788 4716 8813
4703 8818 4703 8797 4697 8780 4672 8777
4669 8854 4707 8851 4722 8820 4722 8816
4725 8813
TIME...MOT...LOC 2350Z 241DEG 52KT 4714 8814 4691 8816
$$
BWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:01 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 25, 5:01 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Marquette MI 501 PM EDT Tue May 25 2021 .SHORT TERM...(This evening through Wednesday) Issued at 500 PM EDT TUE MAY 25 2021 A small complex of thunderstorms moved through Menominee County around noon today. The outflow boundary left behind seems to be focusing additional thunderstorm development this afternoon. An isolated thunderstorm also developed over northern Marquette County and passed just south of Big Bay then developed a decent meso over central Lake Superior. Overall, observed thunderstorm trends indicate a more favorable environment for severe storms across the northwestern CWA where storms have struggled to develop. Recent visible satellite shows cumulus clearing across the western CWA with storms developing along the cold front near Duluth, MN. The cold front is the main item of interest in the near term with potential for severe thunderstorms this evening. The convective environment in place at the moment is characterized by MUCAPE around 2000 J/kg and about 50 knots of effective bulk shear. Hodographs are fairly long but they are straight indicating a predominantly wind/hail threat with the strongest storms this evening. DCAPE values around 1000-1200 J/kg combined with an increasingly linear radar appearance suggests the wind threat is probably greater than the hail threat for our area. The strongest storms are expected across the west where timing is more favorable. The cold front isn't expected to reach Marquette county until 8-9 PM when CAPE should be too small to support severe thunderstorms. A secondary cold front moves through early Wednesday morning bringing a much stronger push of cold air with it. This push of cold air seems marginally cold enough for lake-induced instability to mix stronger winds down from aloft resulting in a chilly and blustery morning. Lake-induced instability is also adequate for an overcast cloud deck on Wednesday morning, but increasingly dry air aloft should allow clouds to scatter out by the afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 421 PM EDT TUE MAY 25 2021 A cold front will sweep though the area from the northwest early Wednesday morning with much cooler and drier air behind it along with gusty northwesterly winds, particularly in the east. Temperatures will only be in the 40s and 50s tomorrow, warmest south. Mixing in the west will bring afternoon humidity down close to 30 percent though this area faired better than most of the U.P with precipitation over the last 24 hours. Beyond tomorrow the main concerns will be fire weather conditions and the likely frost/freeze over at least the interior west at night though the end of the work week as a strong surface high moves though Ontario into Quebec with dry downslope flow continuing to move into the area. Afternoon humidity will likely fall into the 25 to 35 percent range away from Lake Superior with the lowest RH over the interior. The dry air will also allow for good radiational cooling at night with temperatures falling to near and below freezing away from the Great Lakes. A low pressure will move though the region on Thursday and Thursday night but models have been trending further south with the system. The more southerly track and dry low level flow into the U.P will limit any precipitation prospects. Upper level ridging builds into the area for Saturday with returning southerly flow and high temperatures warming into the 60s and low 70s. The next trough approaches Sunday with precipitation chances for Sunday into Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 235 PM EDT TUE MAY 25 2021 Low confidence thunderstorm forecast this afternoon and evening ahead of a cold front. In general, VFR conditions are expected at most places, most of the time, but MVFR conditions around a few towering cumulus have been popping up near SAW and CMX early this afternoon. Decided to maintain VCTS at CMX until after the cold front moves through since I'm not confident in convective trends there. MVFR cigs are expected with any thunderstorms that develop. Winds gradually veer northwesterly overnight with a secondary cold front expected early on Wednesday. A LLJ is expected this evening ahead of the secondary front with marginal LLWS possible at CMX, but magnitude and duration weren't enough for me to mention in TAFs. Much cooler air flowing over Lake Superior is expected to result in an overcast cloud deck at all TAF sites Wednesday morning. Drier air aloft moves in during the day on Wednesday with clouds expected to scatter out by the afternoon. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 500 PM EDT TUE MAY 25 2021 Areas of dense fog may remain and develop across the lake as a warm and moist air from the Gulf moves over the lake this evening. However, fog should diminish overnight as winds increase and a drier air mass moves over the lake. SW winds increase to 20-25 knots near sunset with gusts to 30 knots. Winds veer northwesterly behind a secondary cold front with gusts a few gale force gusts expected across eastern Lake Superior on Wednesday. Winds are expected to decrease Wednesday night, with gusts becoming 20 knots or less by Thursday and remaining that way through the weekend. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...EK LONG TERM...NL AVIATION...EK MARINE...EK
Hazardous weather outlook, May 25, 5:18 AM EDT, 14 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 518 AM EDT Tue May 25 2021 MIZ001>007-009>014-084-085-261200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 518 AM EDT Tue May 25 2021 /418 AM CDT Tue May 25 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today into this evening. Isolated severe storms, producing damaging winds or large hail, are possible this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor lakeshore flooding and minor beach erosion are possible along the Lake Superior beaches east of Munising Wednesday afternoon and early evening. Frost is possible across the interior of Upper Michigan Wednesday night, especially over the west half of Upper Michigan where temperatures may slip below freezing. Widespread frost is expected across the interior of Upper Michigan Friday night. A freeze is likely across interior western Upper Michigan where temperatures may fall to as low as the mid 20s. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-261200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 518 AM EDT Tue May 25 2021 /418 AM CDT Tue May 25 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today into this evening. Isolated severe storms, producing strong winds or large hail, are possible this afternoon and early this evening. Patches of dense fog are possible today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few northwest gale force gusts to 35 knots are possible over eastern Lake Superior on Wednesday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-261200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 518 AM EDT Tue May 25 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms today into early this evening. An isolated severe storm, producing strong winds or large hail, is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
In the hours before
Local storm report, May 25, 6:07 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
607 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST FREDA 47.13N 88.82W
05/25/2021 M43 MPH HOUGHTON MI TRAINED SPOTTER
&&
EKSpecial weather statement, May 25, 6:12 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
612 PM EDT Tue May 25 2021
MIZ002-009-252245-
Ontonagon MI-Gogebic MI-
612 PM EDT Tue May 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOGEBIC AND WEST
CENTRAL ONTONAGON COUNTIES UNTIL 645 PM EDT/545 PM CDT/...
At 611 PM EDT/511 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Wakefield, or 13 miles northeast of
Ironwood, moving northeast at 60 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bessemer, Wakefield, Bergland, Northern Lake Gogebic, Thomaston,
Clark Lake, White Pine, Ironwood Airport, Mirror Lake, Copper Peak,
Lake of the Clouds and Merriweather.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for western Upper Michigan.
LAT...LON 4689 8968 4690 8963 4659 8941 4642 9012
4659 9016
TIME...MOT...LOC 2211Z 239DEG 51KT 4660 8996
BWLocal storm report, May 25, 6:36 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
636 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.48W
05/25/2021 M60 MPH HOUGHTON MI ASOS
ASOS STATION KCMX HOUGHTON CO. AIRPORT.
&&
RJCLocal storm report, May 25, 6:39 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
639 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 NE CALUMET 47.27N 88.42W
05/25/2021 HOUGHTON MI PUBLIC
CALLER REPORTS A ROADSIDE STAND THAT WAS
STRAPPED TO THE GROUND WAS BLOWN OVER BY A
STRONG THUNDERSTORM WIND GUST.
&&
RJCLocal storm report, May 25, 6:54 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
654 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 ESE HOUGHTON 47.09N 88.51W
05/25/2021 HOUGHTON MI PUBLIC
TREES DOWN ON US 41 NEAR PORTAGE LAKE GOLF
COURSE BLOCKING THE HIGHWAY. SHERIFF REPORTS
ADDITIONAL TREES DOWN IN THE HOUGHTON AREA.
TIME ESTIMATED BY RADAR.
&&
RJCLocal storm report, May 25, 7:28 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
728 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST IRONWOOD AIRPORT 46.52N 90.12W
05/25/2021 M41 MPH GOGEBIC MI AWOS
AWOS STATION KIWD IRONWOOD AIRPORT.
&&
RJCThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:44 PM EDT | Small Craft Advisory | MQT | 55 hr | |
| May 25, 2:55 PM EDT | Special Marine Warning | MQT | 35 min | |
| May 25, 3:48 PM EDT | Special Weather Statement | MQT | Schoolcraft | 42 min |
| May 25, 4:40 PM EDT | Special Marine Warning | MQT | 19 min | |
| May 25, 6:12 PM EDT | Special Weather Statement | MQT | Gogebic | 33 min |
| May 25, 6:28 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 32 min |
| May 25, 6:31 PM EDT | Severe Thunderstorm Warning | MQT | Houghton, Keweenaw | 29 min |
| May 25, 6:34 PM EDT | Special Marine Warning | MQT | 41 min | |
| May 25, 6:55 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Ontonagon | 35 min |
| May 25, 7:12 PM EDT | Special Marine Warning | MQT | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.